Texas, 2008

Hail and Lightning Strike in Texas, December 3, 2008

December 3, 2008 · NWS SHV · 2 events in 2 counties and zones

Thunderstorms developed across portions of northeast Texas and northwest Louisiana along a frontal boundary in association with an upper level disturbance. Enough instability existed in the late afternoon, early evening hours such that a thunderstorms briefly reached severe criteria across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Thunderstorms developed across portions of northeast Texas and northwest Louisiana along a frontal boundary in association with an upper level disturbance. Enough instability existed in the late afternoon, early evening hours such that a thunderstorms briefly reached severe criteria across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 3, 3:02 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 3, 3:02 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CST WED DEC 3 2008

.DISCUSSION...
UPPER LEVEL TROUGH STRETCHING FROM EASTERN CANADA THROUGH THE
GREAT LAKES INTO THE FOUR STATE REGION REMAINS THE DOMINANT
WEATHER FEATURE ACROSS THE COUNTRY THIS AFTERNOON. THE ASSOCIATED
SURFACE FRONT IS CURRENTLY LOCATED ALONG A LINE FROM FORT SMITH
ARKANSAS SOUTHWARD TO PARIS TEXAS. RADAR IMAGERY SHOWS SCATTERED SHOWER
ACTIVITY DEVELOPING AND MOVING EASTWARD ACROSS EAST CENTRAL TEXAS.

SIGNIFICANT LOW LEVEL MOISTURE ALONG WITH LIFT ASSOCIATED WITH THE
FRONT WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO MOVE THROUGH
THE REGION TONIGHT. HOWEVER...THERE IS NO SIGNIFICANT RISK OF ANY
OF THE ASSOCIATED FRONTAL ACTIVITY TO REACH SEVERE CRITERIA.

BEHIND THE FRONT...REPORTS FROM MOST STATIONS ACROSS OKLAHOMA HAVE
CONSISTENTLY HELD ABOVE LAKE WIND ADVISORY CRITERIA.
THEREFORE...THE LAKE WIND ADVISORY WILL REMAIN IN PLACE THROUGH
TONIGHT AS THE HIGH REBUILDS ACROSS THE REGION.

THE HIGH WILL SETTLE ACROSS MUCH OF THE SOUTH THROUGH SATURDAY MORNING.
THIS WILL ALLOW FOR LOWS TO REMAIN AT OR BELOW FREEZING ON THURSDAY
NIGHT AND FRIDAY NIGHT.

&&

.AVIATION...
EXPECT THE FRONT TO REACH A KTXK-KTYR LINE BETWEEN 1800-2100
UTC...KSHV-KLFK NEAR 04/0000 UTC... THEN MOVE E OF THE MS RIVER A
LITTLE AFTER 04/0600 UTC.  SHRA/TSRA SHOULD DEVELOP NEAR THE FRONT
AROUND 2100 UTC AND MOVE E WITH THE FRONT.  FLIGHT CATEGORIES SHOULD
LARGELY REMAIN MVFR DUE TO CIGS IN ADVANCE OF THE FRONT TODAY...WITH
REDUCTIONS EXPECTED IN VICINITY OF ANY SHRA/TSRA ACCOMPANYING THE
FRONT.  GUSTY S WINDS AROUND 15 KTS WILL VEER TO THE NW BEHIND THE
FRONT AND DIMINISH IN SPEED ONLY SLIGHTLY.  /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  53  32  51  31 /  70   0   0   0   0
MLU  45  49  32  49  30 /  80   0   0   0   0
DEQ  30  49  28  50  25 /  30   0   0   0   0
TXK  38  49  29  49  33 /  30   0   0   0   0
ELD  39  50  29  49  28 /  80   0   0   0   0
TYR  39  55  30  51  34 /  30   0   0   0   0
GGG  39  53  30  52  30 /  30   0   0   0   0
LFK  43  59  32  53  33 /  70   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/23
Hazardous weather outlook, Dec 3, 12:32 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1232 PM CST WED DEC 3 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1232 PM CST WED DEC 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL ENTER NORTHEAST TEXAS...TRIGGERING SHOWERS AND
THUNDERSTORMS AHEAD OF THE BOUNDARY. WIDESPREAD SEVERE THUNDERSTORM
ACTIVITY IS NOT EXPECTED AT THIS TIME...BUT A FEW THUNDERSTORMS MAY
BECOME STRONG...MAINLY PRODUCING GUSTY WINDS AND PERIODS OF BRIEF BUT
HEAVY RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED TODAY OR TONIGHT.

05

In the hours before

Special weather statement, Dec 3, 4:35 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 PM CST WED DEC 3 2008

TXZ097-111-112-032315-
BOWIE-CASS-MORRIS-
435 PM CST WED DEC 3 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     BOWIE...MORRIS AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     HOOKS...MAUD...NAPLES...NEW BOSTON...OMAHA...REDWATER...ROCKY
     BRANCH AND SIMMS...

AT 435 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NAPLES...OR 14 MILES SOUTHWEST OF
SIMMS...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL TRACK ACROSS
EXTREME NORTHWEST CASS COUNTY OVER THE NEXT 15 MINUTES...AND WILL
AFFECT SMALLER COMMUNITIES BETWEEN SIMMS AND MAUD BETWEEN 450 AND
5 PM.

PEA SIZE OR SLIGHTLY LARGER HAIL...AND WINDS OF 40 TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 3355 9430 3340 9416 3312 9470 3322 9478
TIME...MOT...LOC 2235Z 233DEG 41KT 3322 9466

15

The radar

The Shreveport radar (KSHV), 87 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Cass

When
December 3, 5:43 PM CST
Where
Cass County, 1.87 mi WNW of Lanark
Measured
0.75 in hail
Reported by
Public
Coordinates
33.190, -94.150

Hail fell 3 miles north of Queen City, Texas.

Lightning, Harrison

When
December 3, 6:45 PM CST
Where
Harrison County, 3.27 mi SSW of Jonesville
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.480, -94.130

Lightning struck a salt water disposal tank near mile marker 624 just off Interstate 20 west of Waskom, Texas. The resulting fire spread to other nearby tanks in the area as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139757, 139758.